Article Text

PDF
Drug-induced cicatrising granulomatous conjunctivitis
  1. Alon Kahana1,
  2. Marcus M Marcet1,
  3. Daniel M Albert1,
  4. Andrew T Thliveris2
  1. 1Department of Ophthalmology and Visual Sciences, University of Wisconsin, Madison, Wisconsin, USA
  2. 2Department of Ophthalmology and Visual Sciences, The William Middleton Veterans Hospital, University of Wisconsin, Madison, Wisconsin, USA
  1. Correspondence to: Dr A Kahana Department of Ophthalmology and Visual Sciences, University of Wisconsin, 600 Highland Avenue, Madison, WI 53792, USA; kahana{at}wisc.edu

Statistics from Altmetric.com

Ocular toxicity resulting from chemicals in eye drops is common. Preservatives such as benzalkonium chloride (BAC) and related quaternary ammonium salts have been shown to play an important part in these reactions.1 The symptoms can range from mild injection and itching to severe conjunctival reactions. The term pseudopemphigoid has been applied to drug-induced cicatrising conjunctivitis.2–5 We present a patient who developed drug-induced granulomatous cicatrising conjunctivitis secondary to glaucoma drops.

Case report

A 60-year-old man presented to the eye clinic for ocular irritation. His ocular history was positive for glaucoma, for which he was using latanoprost (Xalatan, Pfizer, New York, New York, USA), and brimonidine 0.2% (a generic preparation). Examination showed severe conjunctival injection bilaterally, …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.